Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A new approach to the theory of classical hypergeometric polynomials

Authors: José Manuel Marco and Javier Parcet
Journal: Trans. Amer. Math. Soc. 358 (2006), 183-214
MSC (2000): Primary 33D15, 33D45
Published electronically: December 28, 2004
MathSciNet review: 2171229
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we present a unified approach to the spectral analysis of a hypergeometric type operator whose eigenfunctions include the classical orthogonal polynomials. We write the eigenfunctions of this operator by means of a new Taylor formula for operators of Askey-Wilson type. This gives rise to some expressions for the eigenfunctions, which are unknown in such a general setting. Our methods also give a general Rodrigues formula from which several well-known formulas of Rodrigues-type can be obtained directly. Moreover, other new Rodrigues-type formulas come out when seeking for regular solutions of the associated functional equations. The main difference here is that, in contrast with the formulas appearing in the literature, we get non-ramified solutions which are useful for applications in combinatorics. Another fact, that becomes clear in this paper, is the role played by the theory of elliptic functions in the connection between ramified and non-ramified solutions.

References [Enhancements On Off] (What's this?)

  • 1. G.E. Andrews, R. Askey and R. Roy, Special Functions, Encyclopedia of Mathematics and its Applications 71, Cambridge Univ. Press, 1999. MR 2000g:33001
  • 2. R. Askey and J.A. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Mem. Amer. Math. Soc. 54 (1985), no. 319. MR 87a:05023
  • 3. G. Bangerezako, The factorization method for the Askey-Wilson polynomials, J. Computational and Applied Math. 107 (1999), 219-232. MR 2000h:33015
  • 4. E. Bannai and T. Ito, Algebraic Combinatorics I: Association Schemes, Benjamin/Cummings Publishing Co., Inc., Menlo Park, 1984.MR 87m:05001
  • 5. A.E. Brouwer, A.M. Cohen and A. Neumaier, Distance regular graphs, Springer-Verlag, 1989. MR 90e:05001
  • 6. B.M. Brown and M.E.H. Ismail, A right inverse for the Askey-Wilson operator, Proc. Amer. Math. Soc. 123 (1995), 2071-2079. MR 95i:33019
  • 7. I. Fischer, A Rodrigues-Type formula for the $q$-Racah polynomials and some related results, Contemporary Mathematics 169 (1994), 253-259. MR 95j:33049
  • 8. G. Gasper and M. Rahman, Basic hypergeometric series. With a foreword by Richard Askey, Encyclopedia of Mathematics and its Applications 35, Cambridge Univ. Press, 1990.MR 91d:33034
  • 9. D.A. Leonard, Orthogonal polynomials, duality and association schemes, SIAM J. Math. Anal. 13 (1982), 656-663.MR 83m:42014
  • 10. J.H. van Lint and R.M. Wilson, A course in combinatorics, Cambridge Univ. Press, 1992. MR 94g:05003
  • 11. A.P. Magnus, Associated Askey-Wilson polynomials as Laguerre-Hahn orthogonal polynomials, Lecture Notes in Math., vol. 1329, Springer, Berlin, 1986, pp. 261-278. MR 90d:33008
  • 12. J.M. Marco and J. Parcet, On the natural representation of $S(\Omega)$ into $L^2(\mathcal{P}(\Omega))$: discrete harmonics and Fourier transform, J. Combin. Theory Ser. A 100 (2002), 153-175. MR 2003m:05209
  • 13. J.M. Marco and J. Parcet, Taylor series for the Askey-Wilson operator and classical summation formulas. Submitted for publication.
  • 14. A.F. Nikiforov, S.K. Suslov and V.B. Uvarov, Classical orthogonal polynomials of a discrete variable, Springer Series in Computational Physics, Springer-Verlag, Berlin, 1991.MR 92m:33019
  • 15. M. Rahman and S.K. Suslov, The Pearson equation and the beta integrals, SIAM J. Math. Anal. 25 (1994), 646-693.MR 95f:33001
  • 16. P. Terwilliger, Two linear transformations each tridiagonal with respect to an eigenbasis for the other, Linear Alg. Appl. 330 (2001), 149-203. MR 2002h:15021

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 33D15, 33D45

Retrieve articles in all journals with MSC (2000): 33D15, 33D45

Additional Information

José Manuel Marco
Affiliation: Department of Mathematics, Universidad Autónoma de Madrid, Madrid 28049, Spain

Javier Parcet
Affiliation: Department of Mathematics, Universidad Autónoma de Madrid, Madrid 28049, Spain

Keywords: P-sequence, hypergeometric operator, Taylor and Rodrigues formula
Received by editor(s): July 17, 2003
Received by editor(s) in revised form: January 8, 2004
Published electronically: December 28, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society